- Question from Glorine: How do you differentiate menopausal side effects from chemotherapy and radiation from real menopause symptoms?
- Answers - Charles Loprinzi Menopausal symptoms are caused by a decrease in hormonal production. This happens naturally to a woman between 45-55 years of age. Chemotherapy can cause the same process to happen a bit more quickly. Some of the drugs, like tamoxifen, appear to cause those symptoms because they prevent the estrogen (normally produced by the ovaries) from acting to prevent hot flashes. To more directly answer the question, it's somewhat of a guess by the physicians and patients. If there is a situation where a woman is less than 40 years of age, starts chemotherapy and then gets menopausal symptoms, it is reasonable to assume it is from the chemotherapy. If she is older and starts to get the effects after treatment, it's difficult to know if it's the chemotherapy or if it would have happened anyway at that time of life. I believe the treatments work equally well in both situations. Having said this, this is not general knowledge by all physicians, as the literature is not rich with the newest information regarding this topic.
- Mindy Goldman, M.D. We previously mentioned that for women getting chemotherapy, the symptoms of menopause may be more intense because of the acute onset. The treatments are the same however. For young women getting treatment, they tend to get their periods back after treatment. This is similar to women getting their natural periods in their late 40s or early 50s. It may be important for your breast cancer physicians to determine if you are menopausal because the other class of drugs called the aromatase inhibitors are only used in post-menopausal women. When women are on tamoxifen, they oftentimes have irregular periods and sometimes have no periods at all (amenorrhea), so it may be important to check an estradiol level to determine if the ovaries are recovering.
- Charles Loprinzi As best we understand things, this probably only applies to women with ER/PR+ cancers. To be honest, it's not 100% certain that recurrence of menstrual periods is related to recurrence of breast cancer, although it's probably so. The reason I say this is that we know that younger women with newly diagnosed breast cancer (less than 35 years old) have a higher risk of getting a recurrence of their breast cancer. That is the group most likely to retain their menstrual periods, because they're young. It's not 100% known if the return of menses is the cause or the younger age.
- Mindy Goldman, M.D. For women with hormone-receptor-positive disease, there are some studies that suggest that shutting down the ovaries, or ovarian suppression, is as effective as chemotherapy. We know that the estrogen that is produced by the ovaries has some impact on breast cancer. What we don't know is whether we should be shutting down the ovaries in all premenopausal women with hormone-receptor-positive symptoms. There are large trials ongoing to help us answer that question.
The Ask-the-Expert Online Conference called Managing Menopausal Symptoms Part 3 featured Charles Loprinzi, M.D. and Mindy Goldman, M.D. answering your questions about how you can manage menopausal symptoms such as hot flashes, vaginal dryness, insomnia, and more.
Editor's Note: This conference took place in August 2008.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.